Texas, 2015

Flash Flooding and Coastal Flood in Texas, October 31, 2015

October 31, 2015 · NWS HGX · 5 events in 5 counties and zones

A strong upper level storm system, combined with high moisture levels to produce a bands of excessive rainfall that caused flash flooding across Fort Bend, Harris and Liberty Counties. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1.7 million
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong upper level storm system, combined with high moisture levels to produce a bands of excessive rainfall that caused flash flooding across Fort Bend, Harris and Liberty Counties. Thunderstorms rapidly developed shortly after midnight on the 31st over Matagorda and Fort Bend Counties and moved into Harris County around 1:00 a.m. The thunderstorms trained or moved over the same areas between 1:00 a.m. and 4:00 a.m. with significant rainfall occurring over the southwest and south-central portions of Harris County into the east-central part of the county. After a brief break between 5:00 a.m. and 8:00 a.m. an additional round of thunderstorms slowly moved across Harris County from west to east producing additional heavy rainfall and worsening ongoing flooding conditions. Saturated grounds from previous heavy rainfall the week before coupled with intense short term rainfall rates resulted in widespread flooding. There was one confirmed flood related death and one possible flood related death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 30, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Oct 30, 11:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 AM CDT SAT OCT 31 2015

.AVIATION...
FOR THE 06Z TAFS... AVIATION CONCERNS FOR THE NEXT 24 TO 30 HOURS
CENTER AROUND PRECIP TIMING...CEILINGS...AND VISIBILITIES.

THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE SOUTHWEST OF THE
HOUSTON TERMINALS THIS EVENING... QUICKLY MOVING NORTHEAST. EXPECT
TEMPO TERMINAL IMPACTS TO BEGIN AROUND 06Z AS ADDITIONAL ACTIVITY
MOVES IN OFF THE GULF. ADDITIONALLY... CONTINUING TO MONITOR A
BROKEN LINE STRETCHING FROM NEAR DFW TO DRT AS THIS IS EXPECTED TO
SLOWLY SAG SOUTHEAST OVERNIGHT AS A COLD FRONT PUSHES TOWARDS THE
REGION. STARTING TAFS WITH MVFR CIGS PREVAILING... WITH
CONDITIONS DETERIORATING TO IFR CIGS AND VISIBILITIES IN HEAVIER
THUNDERSTORM ACTIVITY. HIGHER WIND GUSTS NEARING 30 KNOTS WILL BE
POSSIBLE WITH STRONGER STORMS. HIGH RESOLUTION GUIDANCE VARIES ON
HOW QUICKLY CLEARING WILL OCCUR BEHIND THIS LINE... BUT GENERAL
CONSENSUS SHOWS VFR RETURNING 18-21Z SUNDAY.

HUFFMAN

&&

.PREV DISCUSSION... /ISSUED 1007 PM CDT FRI OCT 30 2015/

DISCUSSION...
AN OVERVIEW OF AN ANALYSIS OF THE 00Z SURFACE AND UPPER LEVELS
SHOWED A WARM FRONT LOCATED FROM NEAR CROCKETT TO WACO. A VERY
GOOD INFLOW INTO THE STORMS IN CENTRAL TEXAS WAS OCCURRING...WITH
MODERATE TO STRONG SOUTHEAST WINDS ACROSS THE FORECAST AREA AND
MARINE AREAS. A VERY MOIST AIRMASS WAS SITUATED OVER THE CENTRAL
PART OF THE STATE WITH 850 MB DEWPOINTS RANGING FROM 8 TO 16 FROM
THE LOWER RIO GRANDE INTO CENTRAL OK...AND 700 MB DEWPOINTS
GREATER THAN 4 AT CRP AND BRO. IN CONTRAST...A CAP WAS EVIDENT
ACROSS SE TEXAS AS SEEN ON THE CRP SOUNDING AND HINTED ON THE LCH
SOUNDING. RAINFALL HAS BEEN RATHER LIGHT THIS EVENING SO FAR AS A
RESULT...ALTHOUGH AT 930 PM WIDESPREAD SHOWERS WERE BEGINNING TO
DEVELOP SOUTHWEST OF METRO HOUSTON.

LIKE A COMBINATION OF THE LATEST TEXAS TECH AND HRRR WHICH SHOWED
WIDESPREAD SHOWERS DEVELOPING LATE THIS EVENING AND OVERNIGHT OVER
THE CENTRAL AND EASTERN COUNTIES. BOTH MODELS THEN BRING AN AREA
OF STORMS IN FROM THE WEST DURING THE DAY ON SATURDAY.

TWEAKED THE RAIN CHANCES THIS EVENING. OTHERWISE...FELT THAT
THE BEST TIMES FOR LOCALLY HEAVY RAIN WILL BE ON SATURDAY...BUT
COULD NOT RULE OUT AN OUTSIDE CHANCE OVERNIGHT TONIGHT.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  78  59  75  55 /  90  70  10  10  10
HOUSTON (IAH)              71  80  63  76  57 /  90  90  20  10  10
GALVESTON (GLS)            74  78  67  75  65 /  90  90  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 3 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     GALE WARNING UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...99
AVIATION/MARINE...14
Hazardous weather outlook, Oct 30, 3:01 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT FRI OCT 30 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-311200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
401 AM CDT FRI OCT 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE FROM WEST TO EAST
AS THE DAY PROGRESSES AND ON INTO THE OVERNIGHT HOURS TONIGHT. THERE
IS A CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING
WINDS AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO. IT WILL ALSO BECOME
BREEZY TODAY...AND WIND ADVISORIES MIGHT BE NEEDED. ALONG THE COAST...
ELEVATED TIDE LEVELS ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING. THERE IS A
CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING WINDS
AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO (RAINFALL TOTALS FRIDAY
THROUGH SATURDAY AFTERNOON ARE EXPECTED TO AVERAGE 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS POSSIBLE). RAIN COVERAGE AND INTENSITY
WILL DECREASE FROM WEST TO EAST AS THE DAY PROGRESSES ON SATURDAY...
AND A MAJORITY OF SOUTHEAST TEXAS SHOULD BE RAIN FREE IN TIME FOR
ANY EARLY EVENING OUTDOOR PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY THROUGH EARLY SATURDAY AFTERNOON.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 coastal flood, 1 funnel cloud. Local standard time, as filed.

Coastal Flood, Galveston

When
October 31, 12:00 AM CST to 8:00 AM CST
Where
Galveston forecast zone
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Gulf water inundated Highway 87 approximately two miles from the Highway 124 intersection on High Island.

Flash Flood, Harris

When
October 31, 2:30 AM CST to 12:00 PM CST
Where
Harris County, 4.16 mi SSE of Orr to 0.83 mi NE of Missouri City
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
29.979, -95.543

There was widespread flooding across the city of Houston and surrounding areas. The worst flooding occurred across eastern and southern Houston and towns north and east of the city. Numerous roadways were flooded including all main lanes of Highway 288 north of Brays Bayou. High rainfall rates caused Brays Bayou to go out of banks and inundate the Lawndale Wayside part of eastern Houston. Four to five feet of water flowed over North Macgregor Way between Merry Lane and Wildwood Way. High water rescues were conducted by the fire department with a half a foot of water entering Fire Station 26 in southeast Houston near Telephone and Bellfort Streets. Highway 59 at Will Clayton Parkway south of Humble was impassable due to high water. Approximately 40 homes were flooded in the Cloverleaf subdivision near Interstate 10 and Beltway 8. Hunting Bayou went out of banks and flooded neighboring homes. High water rescues were performed on Autumnwood and Wood Shadows Drives near Hunting Bayou. A shopping district and surrounding parking lots were flooded in the Crosby and Barrett areas.

Flash Flood, Fort Bend

When
October 31, 6:00 AM CST to 11:00 AM CST
Where
Fort Bend County, 1.71 mi NE of Hobby to 0.57 mi NW of Arcola
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
29.597, -95.460

There were flood waters in homes in the Mayfair Park area with flooding occurring on Maywood Street and Arthington Avenue. The roadway was closed at Highway 99 and West Bellfort Street in Pecan Grove due to high water. The southbound lanes of the Fort Bend Parkway were closed due to high water east of Lake Olympia.

Flash Flood, Liberty

When
October 31, 6:50 AM CST to 11:00 AM CST
Where
Liberty County, 3 mi NW of Dayton to 2.85 mi NE of Liberty
Cause
Heavy Rain
Property damage
$700,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
30.079, -94.918

High rainfall rates created flooding in both towns of Dayton and Liberty. The underpass at the intersection of US Highway 90 and FM 321, along with other streets in Dayton, were closed due to high water. The city of Liberty reported flood waters in six homes with numerous road closures due to high water.

Funnel Cloud, Burleson

When
October 31, 11:52 AM CST
Where
Burleson County, 8 mi W of Caldwell
Reported by
Law Enforcement
Coordinates
30.530, -96.814

The funnel cloud was sighted near FM 316 and FM 908.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2015-10-3155MaleOutside/Open AreasDirect
Flash Flood, Harris2015-10-3130FemaleOutside/Open AreasDirect

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604977, 604968, 604972, 604969, 604975.